Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 2119   Home Print this page  Email this page Small font size Default font size Increase font size
CASE REPORT
Year : 2012  |  Volume : 29  |  Issue : 2  |  Page : 169-172

Acute lung injury following transcatheter hepatic arterial chemoembolization of doxorubicin-loaded LC beads in a patient with hepatocellular carcinoma


Division of Pulmonary Medicine, Brooklyn Hospital Center, NY, USA

Correspondence Address:
Ihsan Khan
Brooklyn Hospital Center, 121 DeKalb Ave, Brooklyn, NY 11201
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-2113.95335

Rights and Permissions

Transcatheter arterial chemoembolization (TACE) currently is being used as an effective palliative therapy for unresectable cancers especially hepatocelluar carcinoma (HCC). Accidental lipiodol embolism to the lungs is a rare but potentially fatal complication of TACE. This procedure involves injection of drug-eluting microspheres (LC Bead) loaded with doxorubicin, followed by embolization with embozene microspheres until stasis is evident, being used in advanced HCC. We report a patient with inoperable HCC with underlying Hepatitis C and liver cirrhosis, who developed acute lung injury following targeted chemoembolization of selective feeding hepatic artery with LC beads loaded with doxorubicin. Acute lung injury as a complication of unintended lung chemoembolization with doxorubicin has not been previously reported in the literature. Interventional radiologists screen patients for potential hepatic A-V shunt and take appropriate precautions to prevent unintended pulmonary embolization. These include appropriate selection of LC bead particle size especially in patients who are embolized with radiation pellets. This report highlights the need for a screening total body scintigraphy after injection of radionuclide Tc-99 MAA in the feeding hepatic artery to identify patients with hepatic A-V shunt. In such patients, appropriate size selection of LC bead particles is critical to prevent unintended pulmonary chemoembolization and acute lung injury. Other measures include careful patient selection, low dose of chemotherapy, and transient selective hepatic vein balloon occlusion.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3512    
    Printed85    
    Emailed0    
    PDF Downloaded483    
    Comments [Add]    
    Cited by others 1    

Recommend this journal